Oklahoma, 2018

Flash Flooding in Oklahoma, September 21, 2018

September 21, 2018 · NWS OUN · 34 events in 9 counties and zones

Abundant moisture from the gulf and a remnant tropical system converged with a front coming in from northwest early on the morning of the 21st resulting in widespread heavy rain and numerous reports of flash flooding across central and south central Oklahoma and western north Texas through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Abundant moisture from the gulf and a remnant tropical system converged with a front coming in from northwest early on the morning of the 21st resulting in widespread heavy rain and numerous reports of flash flooding across central and south central Oklahoma and western north Texas through the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 5:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 21, 5:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
608 AM CDT Fri Sep 21 2018

.DISCUSSION...

&&

.AVIATION...
For the 12z TAFs:

Periods of rain, occasionally heavy with visibility reductions
temporarily as low as 2 to 3 SM will occur at most TAF sites.
Gradual decrease in heavy rain potential will occur at most TAF
sites by later today. Thunderstorms are possible with occasional
lightning, but for most sites we handled this with VCTS. MVFR
ceilings should prevail through the TAF period except in northern
Oklahoma where a return to VFR is likely by late afternoon or
evening.

&&

.PREV DISCUSSION... /issued 353 AM CDT Fri Sep 21 2018/

DISCUSSION...
Heavy rainfall event continues to unfold with approaching cold
front, combined with phasing of northern/central plains s/wv trough
and weakening remnants of weak tropical disturbance. Greatest
influence of tropical moisture will remain confined to far southern
portions of Oklahoma and northern Texas late today through tomorrow
given delayed lower level return and advected layered precipitable
water trends. Highest QPF values are expected south of the OKC
metro, down toward Ardmore, Ada, and Durant and primarily from late
this afternoon through Saturday morning. Rainfall totals of 5 to 8
inches certainly appear possible over these areas. With heavier
precipitation ending across western parts of Oklahoma by evening, we
will move the expiration of the Flood Watch up to 00Z this evening
across the western-third or so of Oklahoma. Will keep rest of watch
going and let later shifts adjust as needed. 00Z NAM and last couple
runs of the ECM slow progression of southern wave over northern
Texas, allowing for heavy rainfall to potential last into much of
Saturday across the Red River Valley. Higher probabilities will be
maintained through the day.

In addition to the widespread rainfall, much cooler air will spread
into the region today and tonight. Below average temperatures will
be forecast through the weekend, with temperatures moderating on
Monday ahead of next frontal boundary. An evolving central U.S.
trough will be reflected at surface with passage of cold front on
Tuesday. Along with a downward trend in temperatures, rain chances
will return with this frontal boundary Tuesday into Wednesday. A
more clipper type system progd to dive into the northern plains
Wednesday into Thursday, allowing yet another front to move in late
in the week. This front has the potential to usher in the driest air
we have seen in quite some time, with dewpoints likely to fall into
the 40s over a larger area than currently forecast. With moisture
less abundant by this time, chances for showers and storms appears
lower and will keep pops at or below guidance values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  59  71  60 / 100  90  40  20
Hobart OK         73  59  73  59 / 100  50  20  10
Wichita Falls TX  77  61  70  62 / 100  90  70  30
Gage OK           71  50  75  54 /  80   0   0  10
Ponca City OK     74  55  76  58 /  90  20  10  10
Durant OK         80  67  71  64 / 100 100  90  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ018>020-023>032-
     037>048-050>052.

     Flood Watch through this evening for OKZ014>017-021-022-033>036.

TX...Flood Watch through Saturday afternoon for TXZ084>090.

     Flood Watch through this evening for TXZ083.

&&

12/11
Hazardous weather outlook, Sep 21, 3:59 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
459 AM CDT Fri Sep 21 2018

OKZ004>048-050>052-TXZ083>090-221000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
459 AM CDT Fri Sep 21 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heavy Rainfall and Flooding...
Periods of rain will be heavy at times and this could cause
flooding of low-lying and poorly drained areas. The greatest
chance of flooding or flash flooding will be over the southern
half of Oklahoma and north Texas.

.Thunderstorms...
A few thunderstorms are possible today. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heavy Rainfall and Flooding...
Heavy rain chances will continue through Saturday across southern
Oklahoma and north Texas. This could cause flooding of low-lying
and poorly drained areas.

.Thunderstorms...
A few thunderstorms are possible Saturday, mainly across southern
Oklahoma and north Texas. Low chances of storms will return
Monday and continue through next week. Severe storms are not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Norman radar (KTLX), 131 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

34 flash flood. Local standard time, as filed.

Flash Flood, Johnston

When
September 21, 7:00 AM CST to 10:00 AM CST
Where
Johnston County, 4.48 mi NW of Fillmore to 4.35 mi NW of Fillmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.320, -96.550

Eight inches of water was over roadway at intersections of Wiley Rd and Old Cabin Rd.

Flash Flood, Coal

When
September 21, 8:22 AM CST to 11:22 AM CST
Where
Coal County, 0.9 mi SE of Clarita to 0.7 mi ESE of Clarita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.480, -96.430

Roadways reported under water.

Flash Flood, Canadian

When
September 21, 8:40 AM CST to 11:40 AM CST
Where
Canadian County, 6.5 mi W of Calumet to 6.39 mi W of Calumet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.616, -98.234

Flash flooding reported over Highway 270.

Flash Flood, Pontotoc

When
September 21, 9:05 AM CST to 12:05 PM CST
Where
Pontotoc County, 7.06 mi S of Fittstown to 6.79 mi S of Fittstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.508, -96.633

A house was flooded.

Flash Flood, Canadian

When
September 21, 9:10 AM CST to 12:10 PM CST
Where
Canadian County, 6.49 mi SW of Yukon to 6.66 mi ENE of Union City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.438, -97.827

Water well over roadway at intersections of S. Gregory Rd and SW 29th st.

Flash Flood, Johnston

When
September 21, 9:23 AM CST to 12:23 PM CST
Where
Johnston County, 1.62 mi N of Pontotoc to 1.69 mi N of Pontotoc
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.513, -96.633

Eight inches of water reported over the roadway on east Pontotoc Road.

Flash Flood, Murray

When
September 21, 9:30 AM CST to 12:30 PM CST
Where
Murray County, 0.22 mi NE of Turner Falls to 0.29 mi NNE of Turner Falls
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.432, -97.148

USGS gage on Honey Creek measured flood wave with water one foot over roadway in Turner Falls state park.

Flash Flood, McClain

When
September 21, 11:09 AM CST to 2:09 PM CST
Where
McClain County, 2.05 mi S of Purcell to 2.13 mi S of Purcell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.980, -97.370

Significant water reported over roadway.

Flash Flood, Canadian

When
September 21, 11:11 AM CST to 2:11 PM CST
Where
Canadian County, 7.94 mi WSW of Calumet to 7.69 mi WSW of Calumet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.543, -98.243

Significant water over the road at Cherokee trading post.

Flash Flood, Pontotoc

When
September 21, 11:30 AM CST to 2:30 PM CST
Where
Pontotoc County, 1.34 mi NNW of Ada to 1.83 mi SW of Ada
Cause
Heavy Rain
Reported by
Public
Coordinates
34.787, -96.692

Six to twelve inches of water over the roads around parts of town.

Flash Flood, Murray

When
September 21, 11:57 AM CST to 2:57 PM CST
Where
Murray County, Turner Falls to 0.33 mi ESE of Turner Falls
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.430, -97.150

USGS river gauge site reporting 3 feet of water over roadway at entrance to the park.

Flash Flood, Oklahoma

When
September 21, 12:08 PM CST to 3:08 PM CST
Where
Oklahoma County, 0.99 mi SSW of Edmond to 0.89 mi SSW of Edmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.637, -97.486

High water on road reported on Broadway between 15th and 33rd.

Flash Flood, Oklahoma

When
September 21, 12:12 PM CST to 3:12 PM CST
Where
Oklahoma County, 0.56 mi E of Edmond to 1.25 mi ENE of Edmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.650, -97.470

High water on road near University of Central Oklahoma.

Flash Flood, Oklahoma

When
September 21, 12:14 PM CST to 3:14 PM CST
Where
Oklahoma County, 1.32 mi WSW of Edmond to 0.9 mi SW of Edmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.640, -97.500

High water on roads at 15th st and Kelly Ave.

Flash Flood, Oklahoma

When
September 21, 12:30 PM CST to 3:30 PM CST
Where
Oklahoma County, 3.93 mi NNE of (Okc)will Rogers Apt to 3.7 mi NNE of (Okc)will Rogers Apt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.443, -97.573

Car stalled/stuck in high water. Road impassable.

Flash Flood, Murray

When
September 21, 12:38 PM CST to 3:38 PM CST
Where
Murray County, 2.64 mi W of Scullin to 2.03 mi WSW of Scullin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.513, -96.906

Flowing water over the roadway.

Flash Flood, Johnston

When
September 21, 12:50 PM CST to 3:50 PM CST
Where
Johnston County, 5.46 mi ENE of Reagan to 4.07 mi N of Pontotoc
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.366, -96.626

Highway 377 was closed from highway 7 north to Fittstown.

Flash Flood, Murray

When
September 21, 12:53 PM CST to 3:53 PM CST
Where
Murray County, 0.77 mi NW of Davis to 0.84 mi SSW of Davis
Cause
Heavy Rain
Reported by
Public
Coordinates
34.507, -97.130

Water was up to the foundation of several homes in Davis.

Flash Flood, Murray

When
September 21, 1:13 PM CST to 4:13 PM CST
Where
Murray County, 0.82 mi W of Davis to 0.12 mi NNE of Turner Falls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.501, -97.135

Highway 77 south of Davis to I-35 has been shutdown by ODOT.

Flash Flood, Canadian

When
September 21, 1:16 PM CST to 4:16 PM CST
Where
Canadian County, 3.45 mi SSE of Yukon to 3.84 mi N of Mustang
Cause
Heavy Rain
Reported by
Public
Coordinates
35.452, -97.724

Southwest 15th between Mustang and Sara Road was impassable.

Flash Flood, Oklahoma

When
September 21, 1:21 PM CST to 4:21 PM CST
Where
Oklahoma County, 0.72 mi NNW of Warr Acres to 0.69 mi NW of Warr Acres
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.530, -97.624

Curb flooding and road closures near Hammond avenue.

Flash Flood, Pontotoc

When
September 21, 1:23 PM CST to 4:23 PM CST
Where
Pontotoc County, 0.51 mi NNW of Stonewall to 0.72 mi SSW of Stonewall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.657, -96.533

Water rescues from vehicles were reported in Stonewall.

Flash Flood, Oklahoma

When
September 21, 1:38 PM CST to 4:38 PM CST
Where
Oklahoma County, 2.76 mi N of Jones to 2.61 mi NNE of Jones
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.610, -97.286

Memorial road was closed at Henney road due to flood damage and reported sink hole.

Flash Flood, Carter

When
September 21, 1:56 PM CST to 4:56 PM CST
Where
Carter County, 1.3 mi NNW of Healdton to 1.85 mi NW of Healdton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.248, -97.498

Road closures due to high water at Mobil road and Airport road in Healdton.

Flash Flood, Carter

When
September 21, 1:56 PM CST to 4:56 PM CST
Where
Carter County, 1.01 mi NNE of Ratliff City to 1.45 mi NNE of Ratliff City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.464, -97.506

Road closure due to high water at Cargo road east of Ratliff city.

Flash Flood, Johnston

When
September 21, 1:56 PM CST to 4:56 PM CST
Where
Johnston County, 0.27 mi W of Connerville to 0.48 mi WSW of Connerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.450, -96.635

Harris Ranch road closed due to being under water.

Flash Flood, Pontotoc

When
September 21, 1:56 PM CST to 4:56 PM CST
Where
Pontotoc County, 2.5 mi W of Stonewall to 2.38 mi W of Stonewall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.651, -96.574

Roads washed out near the intersection of 3615 and 1630.

Flash Flood, Pontotoc

When
September 21, 1:56 PM CST to 4:56 PM CST
Where
Pontotoc County, 0.46 mi N of Stonewall to 0.54 mi NNW of Stonewall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.657, -96.531

Flood waters are entering homes at the intersection of 1st and county road 3640.

Flash Flood, Comanche

When
September 21, 2:44 PM CST to 5:44 PM CST
Where
Comanche County, 2.66 mi NW of Lake Ellsworth Dam to 2.46 mi NW of Lake Ellsworth Dam
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.813, -98.407

Water rescue performed at Chandler creek at the intersection of Cherry road and Madische road.

Flash Flood, Pontotoc

When
September 21, 2:44 PM CST to 5:44 PM CST
Where
Pontotoc County, 1.23 mi SSE of Fittstown to 1.46 mi S of Fittstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.595, -96.618

County road 1670 washed out west of the county road 3590 intersection.

Flash Flood, Pontotoc

When
September 21, 3:15 PM CST to 6:15 PM CST
Where
Pontotoc County, 0.36 mi NW of Roff to 0.42 mi SW of Roff
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.633, -96.845

Road partially washed out by flood waters.

Flash Flood, Carter

When
September 21, 3:57 PM CST to 6:57 PM CST
Where
Carter County, 2.01 mi N of Healdton to 3.17 mi NNW of Healdton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.259, -97.493

Oil city road and Radar road near Healdton were closed due to flash flooding.

Flash Flood, Carter

When
September 21, 3:57 PM CST to 6:57 PM CST
Where
Carter County, 1.05 mi N of Ratliff City to 1.01 mi NW of Fox
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.465, -97.511

Wingate road, Delta road, Inwood road, Samedan road, Longview road, Cargo road, and |Mobil roads in or near Ratliff city were closed due to flash flooding.

Flash Flood, Coal

When
September 21, 4:52 PM CST to 7:52 PM CST
Where
Coal County, 1.78 mi SW of Tupelo to 1.48 mi SW of Tupelo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.583, -96.444

Water rescue was completed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784393, 784396, 784398, 784401, 784402, 784404, 784411, 784412, 784413, 784415, 784417, 784418, 784419, 786572, 786573, 786574, 786575, 786576, 786578, 786580, 786581, 786582, 786583, 786584, 786585, 786586, 786589, 786590, 786591, 786592, 786593, 786595, 786597, 786598.